• Linda Linda
    June 12, 2009
    what is a migraine cocktail and will it help?
    Linda Linda
    June 12, 2009

    what is a migraine cocktail? Is it safe? I have high blood pressure and there is a family history of heart problems. I am worried about strong medicines. I have tried triptans in the past. They also mentioned benidryl and I take zyrtec every night, I doubt it is safe to mix the two....I am worried about stressing my heart overly. They won't tell me what is "IN" this "cocktail"....just that I cannot be alone and someone has to be with me to drive me.

    Anyone have experiences with this???? I'm not sure I want to do this as I am unsure my headaches are of the same quality as they have been in past and my neurologist isn't listening. My family dr is...he's concerned. He IS listening., I'm passing out, having speech impairments etc and thats NOT part of my migraine cycles. I'm also having pain down my arm. I'm worried about stroke to be honest!!!! (one of the girls I know said I may have a ruptured disk in my neck too....that is causing all the pain when I turn my neck, it is VERY intense, its like really on a scale of one to ten I'd say 9 and they tell me not to take anything for it. My head is exploding and she tells me to lay off the pain killers.

    READ MORE

FROM OUR EXPERTS

  • Nancy Harris Bonk
    Health Guide
    June 16, 2009
    Nancy Harris Bonk
    Health Guide
    June 16, 2009

    Hi Linda,

    I'm not sure there  is a  "migraine cocktail" per se, rather, a combination of drugs that is used to reduce the frequency and severity of your Migraine attacks.

     

    If your PCP is concerned along with you, it sounds like it is time to see a Migraine specialist. It's important to note that neurologists aren't necessarily Migraine and headache specialists. Take a look at the article Migraine and Headache Specialists - What's So Special? If you need help finding a Migraine specialist, check our listing of Patient Recommended Migraine and Headache Specialists.

     

    Good luck

    Nancy

    • LissaValenz
      October 27, 2012
      LissaValenz
      October 27, 2012

      In the ER I was given what is affectionately called the migraine cocktail.  In my local ER, they started an IV and gave me plenty of fluids and then adminitered a cocktail of five different drugs, none of which were narcotics.  I don't know all of them but I do know it included a whopping dose of decadron, toradol, promethazine, benadryl and unfortunately I can't remember the last one.  I have read that other people have received the "cocktail" and only received three medications and their migraines usually came back later in the day.  I was lucky enough to be treated by a doctor who suffers from migraine attacks and understands them.  I don't know if he formulated this cocktail himself or if he learned it somewhere when he was treated for a migraine himself, but it worked within 30 minutes for the worst migraine of my life, and I have had some really horrible ones.  Best of luck to you.

      READ MORE
    • Nancy Harris Bonk
      October 28, 2012
      Nancy Harris Bonk
      Health Guide
      October 28, 2012

      Hi Lisa,

       

      Thanks for sharing your story with us. Many hospitals have certain protocols they use when treating migraine patients. Unless we have specific orders written by our doctors to be followed in the ER, we'll get whatever they give us, so to speak.

       

      We do have a document that your doctor can fill out for times when our Migraines necessitate a trip to the ER. Here it is; Emergency Migraine and Headache Care - Forms To Help.

       

      Nancy

      READ MORE

FROM OUR COMMUNITY

  • lynchic August 07, 2010
    lynchic
    August 07, 2010

    Hi Linda!  (From another Linda)

    I'm sorry you are having such a time with getting things under control.  I second what Nancy said about getting another doctor.  If this doctor can't even tell you what he is giving you, that sounds like a problem right there! 

    I can tell you that it IS safe to take Bendadryl and Zyrtec together.  While they are both for allergies, they are different classes of allergy meds making it safe to take together.  Benadryl is an antihistamine, while Zyrtec is not.  That's why they can market Zyrtec as non-drowsy. I've taken them on top of each other more than once.  good luck!

    READ MORE
  • kewldewd August 06, 2010
    kewldewd
    August 06, 2010

    i went to the hospital yesterday. they gave me this "headach aocktail" in IV form. when i looked it up. it said it has Benadryl, Compazine, and Toradol. when i got home i was sweating. and very sleepy. the mix also made me ever energitic, meaning i didnt want to stay in one place to long.

    READ MORE
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.

Most Popular

http://www.healthcentral.com/migraine/cf/slideshows/10-ways-for-migraineurs-to-sneak-in-some-exercise
Migraine Medications and Treatments
Exercise Tips for Migraineurs
Support, Advocacy, Legal Issues
6 Indulgences for Moms with Migraines